Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Lake Charles, LA

May 2, 2006Jasper County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 2, 2006, 3:15 PM CDT for Jasper County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2006, 3:15 PM CDT (20:15 UTC)
Expired
May 2, 2006, 4:15 PM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jasper County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 022017
SVRLCH
TXC241-022115-
/O.NEW.KLCH.SV.W.0029.060502T2015Z-060502T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
315 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 415 PM CDT

* AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF SAM RAYBURN DAM...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR SAM RAYBURN DAM BY
320 PM CDT...NORTH OF JASPER BY 340 PM CDT.

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3109 9426 3093 9425 3091 9403 3111 9402

$$
1 follow-up statement
000 
WWUS54 KLCH 022035
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT TUE MAY 2 2006

TXC241-022115-
/O.CON.KLCH.SV.W.0029.000000T0000Z-060502T2115Z/
JASPER TX-
332 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
JASPER COUNTY...

AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SAM RAYBURN DAM..MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
NORTH OF THE TOWN OF JASPER AND EAST OF THE TOLEDO BEND DAM. 

LAT...LON 3109 9426 3093 9425 3091 9403 3111 9402

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:37 AM CDT, 5 hours 38 minutes earlier.

Area forecast discussion, May 2, 9:37 AM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
937 AM CDT TUE MAY 2 2006

.UPDATE...
I REMOVED THE FOG WORDING IN THE ZONES. OTHERWISE FORECAST PACKAGE
IS ON TARGET.

&&

.PREV DISCUSSION... (ISSUED 502 AM CDT TUE MAY 2 2006)

DISCUSSION...LITTLE CHANGE IN THINKING FROM LAST NIGHT WITH
REGARD TO THE SHORT TERM FORECAST. SEVERAL CLUSTERS OF
THUNDERSTORMS GOING OVERNIGHT FROM RED RIVER VALLEY NE TO THE TN
RIVER VALLEY ALONG QUASI STATIONARY FRONTAL BOUNDARY. CLOSER TO
HOME...INCREASING LL MOISTURE COUPLED WITH LIGHT SFC WINDS HAS LED
TO LIGHT FOG FORMING OVER MOST OF THE AREA...WITH STRATUS ALSO
DEVELOPING JUST NORTH OF EAST-WEST ORIENTED SFC RIDGE AXIS.

DEPTH OF MOIST BOUNDARY LAYER HAS DEFINITELY INCREASED PER KLCH
00Z RAOB...AND THE FOG THIS MORNING IS PROOF POSITIVE AS WELL. WHILE
THE SHALLOW GROUND FOG YESTERDAY MORNING BURNED OFF QUITE
RAPIDLY...THINK IT WILL TAKE A BIT LONGER THIS MORNING. WILL AGAIN
MENTION PATCHY FOG.

EXPECTING A REPEAT PERFORMANCE WEDNESDAY MORNING WITH SOME
COMBINATION OF STRATUS AND FOG...WITH MODEL TIME HEIGHTS/FCST
SOUNDINGS OFFERING AN EVEN DEEPER MOIST LAYER. NUMERICAL GUIDANCE
HAS MISSED THE MARK WITH THE REDUCED VISIBILITIES THE PAST TWO
MORNINGS...AND SUSPECT THAT WILL BE THE CASE AGAIN WED MORNING.
WILL LET DAYSHIFT EVALUATE FURTHER...BUT I THINK THERE IS A REAL
POSSIBILITY THAT IT WILL BE WORSE THAN THIS MORNING.

OTHERWISE...THE NORMALLY DIFFICULT TASK OF GETTING A HANDLE ON THE
SUBTLE SHORTWAVES TRANSLATING EAST THROUGH THE ZONAL FLOW IS BEING
COMPOUNDED FURTHER BY CONVECTIVE FEEDBACK. HOWEVER...EXPECT THAT
THE CONVECTIVE COMPLEXES WILL CONTINUE TO TRACK NORTH OF THE FORECAST
AREA UNTIL THE FRONT GETS CLOSER...WHICH AT THE EARLIEST WOULD BRING
A SLIGHT CHANCE OF TSTMS TO NORTHERN AREAS LATE THURSDAY.

STILL SOME TIMING ISSUES IN THE EXTENDED...AS THE GFS HAS SLOWED
THE PASSAGE OF THE BOUNDARY ITSELF TO LATE SATURDAY/EARLY SUNDAY.
BOTTOM LINE...LOOKS LIKE AN UNSETTLED END TO THE WEEK.

AVIATION...IFR FG KLCH-KLFT-KAEX MAY DROP BRIEFLY TO LIFR...BIT
WILL OTHERWISE BURN OFF NEAR/JUST AFTER SUNRISE. LIFR CIG AT KAEX-KLFT
SHOULD LIFT AND DISPERSE BY EARLY MORNING AS WELL. VFR EXPECTED
TODAY. POTENTIAL AGAIN WEDNESDAY MORNING FOR LIGHT FOG AND/OR
STRATUS.

MARINE...ONSHORE FLOW WILL PERSIST THROUGH THE END OF THE WEEK. A
FRONTAL BOUNDARY IS EXPECTED TO ENTER THE COASTAL WATERS THIS
WEEKEND...WHICH WILL BRING OFFSHORE FLOW AND A CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:10 PM CDTSevere Thunderstorm WarningLCHTyler65 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningLCHNewton53 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningLCHHardin40 min
May 2, 6:13 PM CDTSevere Thunderstorm WarningLCHHardin62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.